Lithium Related Transient Aphasia: A Lesser Known Face of a Well Known Drug

Sneh Prakash Pandey, MD*1; Sofiya Rehman, MD2; Arun Rajaratnam, MD3; Sree Sruthi Kowsika, MD4 and Smitha Krishnan, MD3, (1)UPMC, McKeesport, PA, (2)UPMC-McKeesport, McKeesport, PA, (3)UPMC McKeesport, McKeesport, PA, (4)UPMC, Monroeville, PA

Meeting: Hospital Medicine 2016, March 6-9, San Diego, Calif.

Abstract number: 720

Categories: Adult, Clinical Vignettes Abstracts

Keywords: , ,

Case Presentation:

A 60-year-old lady presented with worsening confusion, recurrent falls, polyuria, and abnormal speech. She was recently started on lithium for bipolar disorder and she endorsed taking some extra lithium tablets in an attempt to control her symptoms better but denied any suicidal ideation. Her only home medication was hydrochlorothiazide (HCTZ) for hypertension. On examination, she had difficulty articulating words with retained comprehension, recall and repetition. Other systems were grossly unremarkable. Her labs were significant for lithium level of 2.5 mEq/L. Her EKG revealed T-wave inversions in the lateral leads. The MRI of the brain ruled out stroke or other acute processes. Lithium was suspected to be the culprit and was thus discontinued. She received supportive care and IV fluids. Her lithium levels were monitored and as they declined, her mental status and motor aphasia improved. As per psychiatrist’s recommendation, lithium was restarted on discharge and she was counseled about lithium and its side effects and advised not to take any extra doses. She presented with recurrence of similar symptoms within a week. She was treated on the same lines but this time at discharge, HCTZ was discontinued, and lithium was started at half the usual dose. Thereafter she remained stable and had an unremarkable clinical course.

Discussion:

Lithium is a first line drug in management of bipolar disorder. Its acute toxicity has gastrointestinal or cardiovascular manifestations such as nausea, vomiting, diarrhea, prolonged QT interval and T wave abnormalities. Neurological manifestations require building up of drug in body and are usually seen in patients on chronic treatment. However, since lithium levels are dependent upon renal function, drugs like ACE inhibitors, ARB-2 blockers, NSAIDs or thiazide diuretics often lead to faster tissue build-up. Concomitant use of these drugs leads to faster onset of neurological side-effects like ataxia, confusion and tremors. Other rare manifestations include nystagmus, hyperreflexia, seizures and coma. Trans-cortical motor aphasia (TCMA) is a one of the rarest side effects of lithium and has been reported only a couple of times. We describe the occurrence of typical transient TCMA in a patient on lithium and HCTZ. As illustrated in our report, neurological work-up is usually unremarkable and a diagnosis is made in the presence of suggestive history of lithium overdose and/or drug interactions. The discontinuation of lithium and promoting its excretion with generous IV fluids is usually sufficient but more severe cases may require dialysis.

Conclusions:

Lithium related TCMA is a rare entity and has been reported only a couple of times. Further large scale studies are warranted to evaluate the nature and extent of TCMA in patients on lithium. Meanwhile, we propose that physicians should be mindful of this entity and consider it in suggestive clinical presentation.

To cite this abstract:

Pandey SP, Rehman S, Rajaratnam A, Kowsika SS, Krishnan S. Lithium Related Transient Aphasia: A Lesser Known Face of a Well Known Drug. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 720. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/lithium-related-transient-aphasia-a-lesser-known-face-of-a-well-known-drug/. Accessed November 19, 2019.

« Back to Hospital Medicine 2016, March 6-9, San Diego, Calif.